A non-commutative Weierstrass preparation theorem and applications to Iwasawa theory. (English) Zbl 1051.11056

The author aims to illustrate some features of noncommutative Iwasawa theory [see e.g. J. Coates, P. Schneider and R. Sujatha, J. Inst. Math. Jussieu 2, No. 1, 73–108 (2003; Zbl 1061.11060)] in the possibly easiest noncommutative example, namely an infinite Galois extension \(k_{\infty}/k\) of number fields whose Galois group is a semi-direct product \(G = H \rtimes \Gamma,\;H \simeq \Gamma \simeq {\mathbb Z}_{p},\) with a non trivial action of \(\Gamma\) on \(H.\) For instance, take \(k = {\mathbb Q}(\mu_{p})\) and \(k_{\infty} = k ( \mu_{p^{\infty}},\, p^{p^{-\infty}} ).\)
The author first analyzes some general algebraic properties of the Iwasawa algebra \(\wedge (G),\) using a version of the Weierstrass preparation theorem for certain skew power series with coefficients in a noncommutative local ring. One remarkable phenomenon is the abundance of faithful torsion \(\wedge (G)\)-modules, i.e. non trivial torsion modules with trivial global annihilator. What is even more striking is that those modules which occur most naturally in arithmetic, namely the modules which are finitely generated over \(\wedge (H),\) are either faithful or pseudo-null. This is the case of the usual unramified Iwasawa module \(X_{nr}\) attached to \(k_{\infty} = {\mathbb Q} ( \mu_{p^{\infty}}, p^{p^{-\infty}}),\) for which the author further proves that its pseudo-nullity implies the vanishing of the \(p\)-class group of \(k_{\infty}.\) In another paper (with Y. Hachimori), it will also be shown that the Pontryagin duals of certain Selmer groups are “completely faithful modulo pseudo-null modules”, i.e. all their subquotient objects are faithful in the relevant quotient category.


11R23 Iwasawa theory


Zbl 1061.11060
Full Text: DOI arXiv Link


[1] Abbasi G. Q., Commun. Algebra 19 pp 167– (1991)
[2] B. J. Birch, Cyclotomic fields and Kummer extensions, Algebraic Number Theory (Proc. Instructional Conf., Brighton 1965), Thompson, Washington, D.C. (1967), 85-93.
[3] N. Bourbaki, Ealements de mathematique, Fasc. XXXI, Algebre commutative, chapitre 7: Diviseurs, Hermann, Paris 1965.
[4] N. Bourbaki, Ealements de mathematique, Algebre commutative, chapitre 8: Dimension, chapitre 9: Anneaux locaux noetheriens complets, Masson, Paris 1983. · Zbl 0579.13001
[5] Brumer A., J. Algebra 4 pp 442– (1966)
[6] D. Burns and C. Greither, Equivariant Weierstrass Preparation and values of L-functions at negative integers, preprint 2002. · Zbl 1142.11371
[7] Chamarie M., J. Algebra 72 pp 210– (1981)
[8] M. Chamarie, Modules sur les anneaux de Krull non commutatifs, Sem. d’Algebre P. Dubreil et M.P. Malliavin 1982, Springer Lect. Notes Math. 1029 (1983), 283-310. · Zbl 0528.16003
[9] Chatters A. W., Math. Proc. Cambridge Philos. Soc. 95 pp 49– (1984)
[10] A. W. Chatters and D. A. Jordan, Noncommutative unique factorisation rings, J. London Math. Soc. (2) 33 (1986), no. 1, 22-32. · Zbl 0601.16001
[11] Coates J., J. Inst. Math. Jussieu 2 pp 73– (2003)
[12] P. M. Cohn, Skew fields, Theory of general division rings, Cambridge University Press, Cambridge 1995. · Zbl 0840.16001
[13] J. D. Dixon, M. P. F. du Sautoy, A. Mann and D. Segal, Analytic pro-p groups, 1st ed., London Math. Soc. Lect. Note 157, Cambridge University Press, 1991. · Zbl 0744.20002
[14] K. R. Goodearl and R. B. Warfield, An Introduction to Noncommutative Noetherian Rings, LMS Stud. texts 16, Cambridge University Press, 1989. · Zbl 0679.16001
[15] Harris Michael, J. Algebra 67 pp 68– (1980)
[16] S. Howson, Euler Characteristics as Invariants of Iwasawa Modules, preprint 2000. · Zbl 1036.11053
[17] Howson S., Proc. LMS 85 pp 634– (2002)
[18] M. Lazard, Groupes analytiques p-adiques, Publ. Math. I.H.E.S. 26 (1965), 389-603. · Zbl 0139.02302
[19] H. Li and F. van Oystaeyen, Zariskian filtrations, Kluwer Academic Publishers, Dordrecht 1996. · Zbl 0862.16027
[20] McCallum W. G., Amer. J. Math. 123 pp 909– (2001)
[21] W. G. McCallum and R. T. Sharifi, Greenberg’s conjecture in the nonabelian case, preprint 2002.
[22] J. C. McConnell and J. C. Robson, Noncommutative Noetherian rings, John Wiley Sons Ltd., Chichester 1987, With the cooperation of L. W. Small, A Wiley-Interscience Publication. · Zbl 0644.16008
[23] J. Neukirch, A. Schmidt, and K. Wingberg, Cohomology of number fields, Grundl. math. Wiss. 323, Springer, 2000. · Zbl 0948.11001
[24] Venjakob Y. Ochi, J. Alg. Geom. 11 pp 547– (2002)
[25] Robson J. C., Springer Lect. Notes Math. 545 pp 151– (1976)
[26] Venjakob O., J. Eur. Math. Soc. 4 pp 271– (2002)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.